North Dakota, 2009

Hail in North Dakota, May 28, 2009

May 28, 2009 · NWS BIS · 1 event in 1 county or zone

Diurnal thunderstorms developed across portions of south central North Dakota during the mid and late afternoon of Thursday, May 28th. One report of large hail was received in northern Emmons County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Diurnal thunderstorms developed across portions of south central North Dakota during the mid and late afternoon of Thursday, May 28th. One report of large hail was received in northern Emmons County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 28, 1:30 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, May 28, 1:30 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
230 PM CDT THU MAY 28 2009

.SHORT TERM...TONIGHT THROUGH SUNDAY...
CURRENTLY...LONG WAVE TROF HAS MOVED OVER THE MISSISSIPPI RIVER
VALLEY WITH STRENGTHENING RIDGING SETTING UP OVER THE ROCKY
MOUNTAINS...LEAVING THE DAKOTAS IN A STRONG NW FLOW ALOFT. A SURFACE
LOW IN CENTRAL CANADA IS MOVING TOWARDS THE HUDSON BAY WITH AN
ASSOCIATED WEAK COLD FRONT DRAPED ACROSS THE CENTER OF THE CWA.
SATELLITE IMAGERY SHOWS SOME CLOUDINESS AND SHOWERS ALONG THE
CANADIAN BORDER DUE TO SOME SLIGHT OVERRUNNING AND CONVERGENCE NORTH
OF THE BOUNDARY.

THIS AFTERNOON AND EVENING...MODELS SHOW INCREASED INSTABILITY WITH
CAPES AROUND 1000 J/KG AND LITTLE INHIBITION. WITH INCREASED SHEAR
ALOFT AND THE BOUNDARY AS A CATALYST...EXPECT SOME ISOLATED
THUNDERSTORMS IN THE SOUTH-CENTRAL CWA. HOWEVER...MODELS ALSO SHOW
QUICK STABILIZATION AS THE HEATING OF THE DAY DIMINISHES. CALM
CONDITIONS SHOULD THEN TAKE OVER FOR THE NIGHT.

FRIDAY AND SATURDAY LOOK FAIR AND DRY AS THE RIDGE OVER THE ROCKIES
AMPLIFIES. SATURDAY NIGHT AND SUNDAY MORNING...A SHORTWAVE EMBEDDED
IN THE NW FLOW LOOKS TO MOVE OVER THE DAKOTAS. THE SURFACE LOW MAY
SKIRT ALONG MY NORTHERN COUNTIES...AND WITH INCREASED INSTABILITY AT
THE SURFACE AND LIFTING ALOFT...SHOULD EXPECT SOME SCATTERED
THUNDERSTORMS AHEAD OF FRONTAL PASSAGE SATURDAY NIGHT AND SUNDAY
MORNING.

.LONG TERM...MONDAY THROUGH THURSDAY NIGHT...
A CONVOLUTED PATTERN CONTINUES AMONGST THE LONG TERM MODELS WHICH
MAKES TIMING OF WAVES AND FORECASTING THE PRECIPITATION AREAS
CHANGEABLE WITH EACH MODEL RUN. FOLLOWED HPC CLOSELY WITH THIS
PACKAGE. THE GFS CHANGES FROM A NORTHWEST FLOW TO ZONAL THEN ALMOST
SOUTHWEST BY THE END OF THE EXTENDED PERIOD. THE ECMWF KEEPS THE
FLOW NORTHWEST WITH MULTIPLE WAVES MOVING THROUGH. THE CANADIAN
GEMGLB MODEL CLOSELY RESEMBLES THE GFS WHICH KEEPS THE CWA MOSTLY
DAY UNTIL WEDNESDAY/THURSDAY WHEN A MORE FORMIDABLE SURFACE LOW
PASSES THROUGH IN THE ZONAL FLOW. KEPT MOST OF THE SHOWER OR
THUNDERSTORM THREAT IN THE WEST THROUGH TUESDAY...THEN WENT MORE
WITH A BROADBRUSH SLIGHT CHC WEDNESDAY/THURSDAY.

&&

.AVIATION...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING BETWEEN KDIK...KBIS...AND KJMS. MAIN THREAT
WILL BE GUSTY WINDS TO 45KT AND POSSIBLE SMALL HAIL. THIS IS ALONG
AND SOUTH OF A STALLED FRONT WHICH WILL MOVE SOUTH OF THE STATE
LATER TONIGHT. ISOLATED SHOWERS POSSIBLE OVER KMOT THROUGH EARLY
TONIGHT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

BPN/KS
Hazardous weather outlook, May 28, 3:05 AM CST, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
405 AM CDT THU MAY 28 2009

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-290915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
405 AM CDT THU MAY 28 2009 /305 AM MDT THU MAY 28 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
WEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AS A COLD
FRONT DROPS DOWN ACROSS THE STATE. IF THUNDERSTORMS DEVELOP...THE
STRONGEST STORMS WILL BE IN SOUTH CENTRAL NORTH DAKOTA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT AND
SUNDAY...THEN AGAIN TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Bismarck radar (KBIS), 35 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Emmons

When
May 28, 3:35 PM CST to 3:39 PM CST
Where
Emmons County, 8.44 mi NW of Hazelton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.570, -100.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163918.